Alert archive / Florida / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 35, NWS Melbourne, FL

March 31, 1996Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Mar 31, 1996, 7:35 PM EST for Brevard County, Florida. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 31, 1996, 7:35 PM EST (00:35 UTC)
Expired
Mar 31, 1996, 8:30 PM EST
In force
55 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 0.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 1996-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 1996-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
203 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 010035
SVRMLB
FLC009-010130-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
735 PM EST SUN MAR 31 1996
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  830 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL FLORIDA
 
   ...SOUTHERN BREVARD COUNTY
 
AT 735 PM...WEATHER RADAR AT MELBOURNE INDICATED A SEVERE THUNDERSTORM 3
MILES SOUTHWEST OF DEER PARK. THIS STORM WILL LIKELY PRODUCE LARGE HAIL
AND POSSIBLY DAMAGING WIND GUSTS AS IT MOVES EAST AT 25 MPH. ON THE
CURRENT TRACK THE STORM WILL REMAIN ALONG OR SOUTH OF HIGHWAY 192.
ANOTHER SEVERE STORM WAS LOCATED OVER LAKE KISSIMMEE IN OSCEOLA COUNTY
AND MAY ALSO AFFECT EXTREME SOUTHERN BREVARD COUNTY THROUGH 830 PM.
 
EXTREMELY HEAVY RAINFALL OF 1 TO 2 INCHES PER HOUR WILL ALSO ACCOMPANY
THESE STORMS AND WILL LEAD TO RAPID FLOODING OF ROADWAYS AND LOW SPOTS.
 
THIS IS A DA(NGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 58 MPH...LARGE HAIL...AND
DEADLY LIGHTNING.  PEOPLE OUTSIDE OR IN MOBILE HOMES SHOULD MOVE
INSIDE A STRONG BUILDING AND STAY AWAY FROM WINDOWS.
 
SPRATT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 2:45 PM EST, 4 hours 50 minutes earlier.

Area forecast discussion, Mar 31, 2:45 PM EST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
230 PM EST SUN MAR 31 1996

CAP HOLDING STRONG AS SEA BREEZE YET TO FORM WITHIN CWA AND WILL BE
VERY DIFFICULT TO BREAK WITHOUT MESOSCALE FORCING. SINCE SYNOPTIC
SCALE FLOW CONTINUES WEAK AND VERY LIGHT EAST WINDS ARE NOW OCCURRING
AT COF AND MBF...STILL THINK ONSHORE FLOW WILL COMMENCE MOST AREAS
LATE. LATEST ADAP SHOWS THE STRONGEST CAP ACROSS MID PORTION OF CWA
AT 3 DEGREES. HOWEVER...EXPANDING AREA OF CONVECTION MOVING ONSHORE
FROM THE EASTERN GULF SHOULD OVERSPREAD MUCH OF THE AREA RESULTING IN
SCATTERED TRW. GREATEST POTENTIAL FOR STRONG STORMS THIS EVENING
SHOULD REMAIN FARTHER SOUTH WERE AIRMASS IS MOST UNSTABLE. WITH VERY
LOW WET BULB ZERO READINGS...ANY STORMS WHICH DO SHOW CONSIDERABLE
VERTICAL DEVELOPMENT SHOULD BECOME PROLIFIC HAIL PRODUCERS. COLD
FRONT PROGGED TO REACH NORTHERN PORTION OF CWA EARLY AFTERNOON
MONDAY...AND BE SOUTH OF AREA BY EARLY EVENING WITH RAPID DRYING POST
FROPA. SCATTERED RW/TRW POSSIBLE AHEAD OF FRONT...BUT CONVERGENCE
WILL BE MINIMAL AS WINDS BECOME WESTERLY IN ADVANCE.

SPRATT

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 7:25 PM ESTSevere Thunderstorm WarningMLBOsceola50 min
Mar 31, 7:45 PM ESTSevere Thunderstorm WarningMLBIndian River60 min
Mar 31, 8:04 PM ESTTornado WarningMLBIndian River41 min
Mar 31, 8:38 PM ESTSevere Thunderstorm WarningMLBBrevard67 min
Mar 31, 8:43 PM ESTTornado WarningMLBIndian River62 min
Mar 31, 9:01 PM ESTSevere Thunderstorm WarningMLBSaint Lucie59 min

Nearby

Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.